Abstract 567: A Successful Use of Tissue Plasminogen Activator and Argatroban for Acute Therapy of a Submassive Pulmonary Embolism Caused by Heparin-Induced Thrombocytopenia
The field of anticoagulation has become a highly relevant and expanding division of medicine. Clinicians must maintain an adequate knowledge of the indications, risks, and benefits of each particular anticoagulant before utilizing them in patient care. Despite great advancements in anticoagulate therapies, areas of uncertainty exist when applying combined use of anticoagulants. This vignette illustrates a unique circumstance of initial therapy combining argatroban with tissue plasminogen activator (tPA) and subsequent transition to warfarin in the management of submassive pulmonary embolism (PE) caused by heparin-induced thrombocytopenia (HIT). There are currently no other published cases or guidelines that have demonstrated this treatment strategy.
We present the case of a 56-year-old African American female who was started on argatroban therapy for submassive bilateral PE secondary to HIT. She required tPA after becoming progressively unstable. The argatroban drip was continued without any hemorrhagic complications. This combination of therapy led to her stabilization, and she was ultimately safely transitioned to warfarin therapy for long term maintenance anticoagulation.
Argatroban is effective in the prevention and treatment of life-threatening complications of HIT. Very little research has been conducted in patients receiving tPA followed by anticoagulation therapy. This case highlights the successful therapy with combined use of tPA and argatroban followed by warfarin transition in the treatment of submassive PE caused by HIT. We find that tPA was safe and effective when the initial argatroban failed to stabilize our patient. The continued use of argatroban infusion after tPA did not cause any hemorrhagic complications. Furthermore, the overlap use of warfarin with argatroban until an INR greater than 4 was achieved for maintenance therapy did not contribute to any hemorrhagic complications. We conclude that the combination of tPA and argatroban is effective in the acute management of hemodynamically unstable PE caused by HIT without significant hemorrhagic complications.
Author Disclosures: M. Assaad: None. S. Ataya: None. L. Ha: None.
- © 2014 by American Heart Association, Inc.